Kansas, 2007Flash Flooding and Heavy Rain in Kansas, June 12, 2007
June 12, 2007 · NWS TOP · 4 events in 4 counties and zones
Slow moving thunderstorms produced a significant amount of rainfall over portions of northeastern Kansas, from a band of convection that stratched from the Nebraska border, southward to near Chanute, KS. 00 of rain was reported to have fallen overnight in Wabaunsee County, but no water problems were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms produced a significant amount of rainfall over portions of northeastern Kansas, from a band of convection that stratched from the Nebraska border, southward to near Chanute, KS. Nearly 4.00 of rain was reported to have fallen overnight in Wabaunsee County, but no water problems were reported. Up to 3.00 of rain was reported in Marshall County, but again no water problems were reported. Counties that did see water problems were Coffey and Pottawatomie Counties, where several roads were reported to be water covered and impassible.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 12, 2:00 AM CST, 4 hours 14 minutes earlier.
Area forecast discussion, Jun 12, 2:00 AM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 AM CDT TUE JUN 12 2007
.DISCUSSION...
ANOTHER DAY OF GOOD INSTABILITY WITH A WEAK CAP...BUT LITTLE TO
HANG YOUR HAT ON FOR A FOCUSING MECHANISM TO TRIGGER STORMS. 305K
PRESSURE SURFACE SUGGESTS ENOUGH ISENTROPIC LIFT MAY YET START
SHOWERS EARLY THIS MORNING...AND ARE STARTING TO SEE SOME LIGHT
RETURNS ACROSS THE SOUTHWEST HALF OF THE CWA ON HIGHER RADAR
SLICES. AXIS OF HIGHER MOISTURE AND INSTABILITY PROGGED TO MOVE
INTO OUR AREA FOR THE AFTERNOON...AND SO WILL KEEP A LOW CHANCE
ACROSS THE AREA FOR TODAY. UPPER FLOW REMAINS WEAK AND WITH PW
AROUND 1.5 INCHES STILL COULD SEE LOCALLY HEAVY RAIN FROM
SHOWERS/STORMS THAT FORM.
850MB FLOW GOES SOUTH OVERNIGHT AND INCREASES A BIT...HOWEVER
UPPER TROF NOSING INTO THE RIDGE FROM THE SE PUSHES ISENTROPIC
SURFACES PARALLEL TO THE FLOW...SO DONT ANTICIPATE AS MUCH
CONTRIBUTION FROM SUCH. HOWEVER RIPPLES IN INCREASING SOUTHERLY
FLOW DIFFICULT TO DISCERN...AND WITH BROAD LIFT FROM UPPER TROF
INCREASING OVERNIGHT WILL CARRY INCREASED CHANCE POPS. STILL
APPEARS AS WED AFTERNOON AND THURS AM ARE BEST CHANCES FOR PRECIP
AND LOCALLY HEAVY RAINFALL. UPPER TROF SHIFTS INTO WESTERN KS AND
INTERACTS WITH MOISTURE AXIS/FRONT OVER CENTRAL KANSAS AND DRAWS
SHOWERS AND STORMS...AND AN INCREASE IN SHEAR...OVER EASTERN KS.
COULD SEE SOME ISOLATED SEVERE...HOWEVER HEAVY RAINFALL REMAINS
PRIMARY CONCERN.
STILL COULD SEE A SLOW DOWN WITH STRONG LOW SLOWING THE
EASTWARD PROGRESS OF THE TROF...SO WENT CLOSE TO GUIDANCE IN QPF
FOR NOW BUT WILL NEED FINE TUNING AS EVENT DRAWS CLOSER. AT THIS
TIME NORTH CENTRAL COUNTIES MORE LIKELY TO BE AFFECTED BY HEAVY
RAINFALL AND IS REFLECTED IN QPF GRIDS WITH BROAD AREA OF HIGHER
AMOUNTS GENERALLY ALONG AND WEST OF MANHATTAN.
GFS STILL WANTS TO STALL OUT UPPER LOW OVER OKLAHOMA FOR FRIDAY
AND SATURDAY...AND INHERITED GRIDS WITH SLIGHTLY HIGHER POPS AND
COOLER TEMPS SOUTHWARD REFLECT THIS WELL. MADE NO CHANGES BEYOND
THURSDAY. 67
&&
.AVIATION...
MODEL GUIDANCE SHOWING ISENTROPIC LIFT DEVELOPING ALONG AND NORTH OF
850 FRONT LIFTING NORTHWARD. ELEVATED SHOWERS NOW STARTING TO
DEVELOP AND POCKETS OF STRATUS ALSO DEVELOPING AS WELL. ALL OF THIS
SEEMS TO BE ON TARGET FOR CONTINUED DEVELOPMENT OF LOWER CEILINGS
IN THE 800-1500FT RANGE THROUGH SUNRISE WITH ISOLATED CONVECTION.
DO NOT EXPECT VSBYS IN FOG TO BE ANY LOWER THAN MVFR FOR NOW.
CONVECTION MAY DECREASE BRIEFLY LATER THIS MORNING WITH CEILINGS
SLOWLY LIFTING ABOVE 3KFT IN THE AFTERNOON WITH REDEVELOPMENT OF
CONVECTION INTO THE AFTERNOON AND EARLY EVENING WITH HIGHER CAPES
AND INSTABILITY. COVERAGE ON THE ACTIVITY EARLY THIS MORNING IS
TOUGH SO WILL CARRY VCNTY UNTIL A BETTER CONVECTIVE TREND FOR TEMPO
IS EXPECTED AND KEEP A PROB30 INTO THE AFTERNOON WITH VFR CONDITIONS.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 12, 4:31 AM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
531 AM CDT TUE JUN 12 2007
KSZ008>012-020>024-026-034>040-054>056-058-059-131045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
531 AM CDT TUE JUN 12 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TODAY. SOME OF
THESE STORMS MAY BRING LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS THROUGH SATURDAY...WITH THE BETTER CHANCE FOR
STORMS WEDNESDAY AND THURSDAY. THE THUNDERSTORMS COULD PRODUCE
LOCALLY HEAVY RAIN...AND SEVERE WEATHER CAN NOT BE RULED OUT FOR
WEDNESDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.
Flash Flood, Coffey
- When
- June 12, 6:14 AM CST to 8:10 AM CST
- Where
- Coffey County, 11 mi E of Burlington
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 38.200, -95.548
Spotter report that one foot of water was flowing over Xeric Road, outside of the city of Burlington. Several hours later, around 11am CST, one to two feet of water continued to flow over county and gravel roads to the east of Burlington. A bit earlier, at 7:14 am CST, water was reported to be running over 22nd Road. At 7:34 CST, Emmer Road between 24th and 25th Streets water covered and impassible.
Flash Flood, Pottawatomie
- When
- June 12, 7:50 AM CST
- Where
- Pottawatomie County, 2 mi E of Wamego
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 39.200, -96.283
Water reported to be running over Hwy 24. Numerous county roads also reported to be flooded and impassible on the north side of Wamego, including Hwy 99 between Wamego and Louisville where one foot of water was observed to be flowing over the roadway.
Heavy Rain, Osage
- When
- June 12, 9:00 AM CST to 11:00 AM CST
- Where
- Osage County, Osage City
- Reported by
- Newspaper
- Coordinates
- 38.630, -95.820
Rainfall totals were estimated to have exceeded three inches in approximately 2 hours across portions of Osage County, including Osage City. Several streets were reported to have been flooded in Osage City, but none were closed. Roads across the county were reported to have standing water on them due to the heavy rain.
Heavy Rain, Marshall
- When
- June 12, 9:15 AM CST to 11:15 AM CST
- Where
- Marshall County, Winifred
- Reported by
- Newspaper
- Coordinates
- 39.770, -96.480
Rain amounts from the morning's storms totaled nearly 5 inches at a landfill near Winifred, 3.5 inches at Frankfort, and just about an inch in Lillis. Water pooled briefly at the landfill, but quickly subsided when the rain ended. No roads were closed because of the heavy rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in North Carolina, June 12, 2007$750,000 · 1 in hail · 9 events
- Drought in North Carolina, June 12 to 30, 2007$487,000 · 2 events
- Tornadoes and Flash Flood in North Dakota, June 12, 2007$300,000 · EF0 · 5 events
- Hail and Damaging Winds in Georgia, June 12, 2007$180,000 · 2.5 in hail · 9 events
- Hail and Damaging Winds in Pennsylvania, June 12, 20071 injured · $100,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Florida, June 12, 2007$109,000 · 60 kt wind · 10 events
- Flash Flood and Lightning Strike in Texas, June 12 to 13, 20071 injured · $100,000 · 2 events
- Damaging Winds and Lightning Strike in Louisiana, June 12, 2007$75,000 · 50 kt wind · 6 events
- Hail and Damaging Wind in South Carolina, June 12, 2007$60,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Alabama, June 12, 2007$53,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Florida, June 12, 2007$50,000 · 55 kt wind · 6 events
- Lightning Strike in Florida, June 12, 2007$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41523, 41520, 42568, 42567.